Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2013, 8:41 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2013, 8:41 AM CDT (13:41 UTC)
- Expired
- Jun 21, 2013, 9:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:51 AM CDT | HAIL 0.75 | Colesburg, IA | |
| Jun 21, 8:54 AM CDT | TSTM WND DMG | Backbone State Park, IA | LIMBS DOWN AND AWNINGS DAMAGED |
| Jun 21, 9:00 AM CDT | HAIL 1 | 2 W Manchester, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 8:38 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
004
WUUS53 KDVN 211341
SVRDVN
IAC019-055-211430-
/O.NEW.KDVN.SV.W.0079.130621T1341Z-130621T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT FRI JUN 21 2013
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA...
DELAWARE COUNTY IN NORTHEAST IOWA...
* UNTIL 930 AM CDT
* AT 840 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUNDEE...AND
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANCHESTER...DUNDEE...MASONVILLE...EDGEWOOD...GREELEY...DELAWARE...
DELHI...COLESBURG...EARLVILLE...COFFINS GROVE PARK...MANCHESTER
AIRPORT...BAILEYS FORD PARK...ONEIDA...FOUNTAIN SPRINGS PARK...TWIN
BRIDGES PARK...TURTLE CREEK PARK AND PETERSBURG.
OTHER LOCATIONS AFFECTED INCLUDE DELAWARE COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4240 9113 4235 9114 4248 9175 4265 9168
4265 9113
TIME...MOT...LOC 1341Z 292DEG 28KT 4259 9157
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
161
WWUS53 KDVN 211415
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 AM CDT FRI JUN 21 2013
IAC019-055-211430-
/O.CON.KDVN.SV.W.0079.000000T0000Z-130621T1430Z/
DELAWARE IA-BUCHANAN IA-
915 AM CDT FRI JUN 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BUCHANAN AND DELAWARE COUNTIES UNTIL 930 AM CDT...
AT 912 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MANCHESTER...
AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREELEY...DELAWARE...DELHI...COLESBURG...EARLVILLE...BAILEYS FORD
PARK...ONEIDA...FOUNTAIN SPRINGS PARK...TWIN BRIDGES PARK...TURTLE
CREEK PARK AND PETERSBURG.
OTHER LOCATIONS AFFECTED INCLUDE DELAWARE COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4240 9113 4235 9114 4248 9175 4265 9168
4265 9113
TIME...MOT...LOC 1415Z 292DEG 28KT 4249 9144
HAIL...1.00IN
WIND...60MPH
$$
12279
WWUS53 KDVN 211436
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
936 AM CDT FRI JUN 21 2013
IAC019-055-211446-
/O.EXP.KDVN.SV.W.0079.000000T0000Z-130621T1430Z/
DELAWARE IA-BUCHANAN IA-
936 AM CDT FRI JUN 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUCHANAN AND
DELAWARE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM THROUGH 10 AM CDT.
LAT...LON 4240 9113 4235 9114 4248 9175 4265 9168
4265 9113
TIME...MOT...LOC 1415Z 292DEG 28KT 4249 9144
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:27 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 21, 6:27 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 627 AM CDT FRI JUN 21 2013 .SYNOPSIS... ISSUED AT 315 AM CDT FRI JUN 21 2013 CONVECTIVE COMPLEX CURRENTLY STARTING TO DIVE SOUTHEASTWARD FROM JUST WEST OF MPX TOWARDS SOUTHEAST MINNESOTA. THIS PATH IS ALSO DEPICTED IN MSAS SURFACE DEWPOINTS AND THETA E GRADIENTS. OVER THE DVN CWA WARM SOUTH SOUTHEAST WINDS HAVE MAINLY KEPT TEMPS IN THE MIDDLE AND UPPER 70S AS OF 08Z...WITH DEWPOINTS IN THE 60S. ON RADAR...A LINE OF WIDELY SCATTERED SHOWERS WITH A FEW ISOLATED LIGHTNING STRIKES WERE FOUND ALONG AND EAST OF THE MISSISSIPPI RIVER. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 350 AM CDT FRI JUN 21 2013 MAIN FOCUS ON THE SHORT TERM IS WITH TRACKING MCS IN MINNESOTA SOUTHEASTWARD INTO/ACROSS PARTS OF THE DVN CWA. MODELS DO NOT HAVE A HANDLE ON THE ONGOING ACTIVITY TO THE NORTH...THUS CONCEPTUAL MODELS AND SHORT TERM FORECASTING TOOLS WERE HEAVILY RELIED UPON. BELIEVE MINNESOTA CONVECTIVE ACTIVITY WILL WORK INTO AND ACROSS THE NORTHERN PART OF THE CWA...MAINLY NORTH OF I80 THIS MORNING. EXITING AROUND MIDDAY. AT THIS TIME... IT SHOULD BE IN A DIMINISHING OR WEAKENING PHASE AS IT MOVES THROUGH. HOWEVER...CANNOT RULE OUT A MARGINALLY SEVERE STORM. THE SPC HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. TEMPERATURES WILL BE HELD DOWN INITIALLY DUE TO THE CONVECTION...BUT WILL MANAGE A LATE DAY RECOVERY...BUT NOT ENOUGH TO SPARK ADDITIONAL SHOWERS AND STORMS. STILL UNCERTAIN FOR AREAS NORTH OF HIGHWAY 30...CLOSER TO DEWPOINT GRADIENT...THUS LEFT A SLIGHT CHANCE IN THAT AREA THROUGH THE NIGHT. HIGHS TODAY WERE BUMPED UP A TAD WITH MID 80S NORTH TO LOW 90S SOUTH...AS WELL AS MINS TONIGHT /UPPER 60S AND LOWER 70S/. 14 .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI JUN 21 2013 MID SUMMER HEAT AND HUMIDITY INTO WEDNESDAY...THEN TURNING COOLER WITH BEST CHANCE OF THUNDERSTORMS THURSDAY. OVERVIEW...MODEL INITIALIZATION AND VERIFICATION AVERAGE WITH ALL SOLUTIONS POOR ON MINNESOTA MCS. LARGE SCALE FORCING AND KINEMATIC FIELDS LEAST WORST SOLUTIONS TEND TOWARD UKMET AND HI-RES ECMWF. DAYS 2 THROUGH 7 VERIFICATION AT 2 AM SUPPORTS A KINEMATIC FORCING OF A 60/40 MIX OF HI-RES ECMWF/UKMET WITH GFS. THIS SUGGESTS LITTLE OR NO CONVECTION SATURDAY THROUGH SUNDAY...THEN INCREASING LOW CHANCE OF CONVECTION INTO TUESDAY. PERSISTENCE SUPPORTS WITH LOW LEVEL THERMAL FIELDS TEMPERATURES 4-8 DEGREES ABOVE NORMAL INTO WEDNESDAY WITH FORCING PROFILES FAVORING LOW CHANCE POPS SUNDAY NIGHT INTO THURSDAY WITH POOR TO VERY POOR CONFIDENCE OF TIMING OF ANY STORMS THROUGH WEDNESDAY ATTM DUE TO PULSE NATURE OF CONVECTION UNTIL THE FRONT ARRIVES AND PASSES ON THURSDAY. SATURDAY AND SUNDAY...FAIR...VERY WARM TO HOT AND HUMID. HIGHS WITHIN 3 DEGREES EITHER SIDE OF 91F PER LOCAL TOOLS. NIGHTS MUGGY WITH LOWS...MOSTLY IN THE LOWER 70S WITH MODERATE SOUTH WINDS OF 10 TO 20 KTS WITH SOME GUSTS TO AROUND 25 MPH IN THE AFTERNOON HOURS. DEWPOINTS TO HOVER WITHIN FEW DEGREES OF 70F. SUNDAY NIGHT...LOW CHANCE OF CONVECTION SUGGESTED WITH ARRIVAL OF A WEAK UPPER DISTURBANCE THAT LATER SHIFTS WILL NEED TO MONITOR WITH MARGINAL RISK OF STRONG STORMS DUE TO MODERATE INSTABILITY WITH MLCAPE VALUES AROUND 2500 J/KG AND DECENT UPPER LEVEL DIFFLUENCE. MONDAY THROUGH WEDNESDAY...CONTINUED VERY WARM AND HUMID WITH LOW LEVEL THERMAL FIELDS SUPPORTIVE OF HIGHS 86-93F AND MINS MOSTLY IN THE LOWER 70S EXCEPT MID/UPPER 60S WITH ANY COOL POOLS DUE TO NOCTURNAL CONVECTION. FORCING PROFILES AND INSTABILITY SUGGESTS CONVECTION MOSTLY LATE PM INTO AM HOURS WITH STRONG TO ISOLATED LOW END PULSE SEVERE POSSIBLE LATE PM INTO LATE EVENING HOURS. THURSDAY...COOLER WITH POPS TOO LOW MOSTLY DUE TO TIMING OF FRONTAL PASSAGE FOR LATER SHIFTS TO REASSESS. MAGNITUDE OF TIMING OF SHOULD BE BETTER CLARIFIED IN THE NEXT 12-24 HOURS. LOCAL TECHNIQUES SUGGEST THIS FRONT SHOULD BE A STRONGER AND PROBABLY A BIT COOLER TEMPS THAN ARE FORECASTED. THIS COOLER TREND SHOULD LAST INTO NEXT WEEKEND. NICHOLS && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 627 AM CDT FRI JUN 21 2013 SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NEAR THE CID AND DBQ TERMINALS...POSSIBLY DIPPING INTO THE MLI AREA. SLIGHT THUNDERSTORM CHANCES WILL LINGER NEAR DBQ THROUGH THE NIGHT TONIGHT...BUT THE CHANCE IS TOO LOW TO INCLUDE IN TAFS. WINDS WILL REMAIN FROM THE SOUTH SOUTHEAST AT ABOUT 10 TO 15 KTS...WITH GUSTS BETWEEN 17 AND 23 KTS BETWEEN 15Z AND 00Z. CIGS WILL REMAIN ABOVE 6000 FT THROUGH THE PERIOD. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...14 SHORT TERM...14 LONG TERM...NICHOLS AVIATION...14
Hazardous weather outlook, Jun 21, 4:35 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 AM CDT FRI JUN 21 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 435 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING AND POSSIBLY LASTING INTO THE AFTERNOON. THE AREAS THAT HAVE THE BEST CHANCES OF STORMS ARE NORTH OF I 80. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING ALONG AND NORTH OF HIGHWAY 30 WITH PRIMARILY DAMAGING WINDS OF AROUND 60 MPH AND TO A LESSER EXTENT QUARTER SIZED HAIL THE THREATS. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY THROUGH THURSDAY...THERE IS A RISK OF THUNDERSTORMS. THE PULSE NATURE OF THE STORMS SUGGEST ANY STRONG TO SEVERE STORMS WOULD LIKELY OCCUR IN THE AFTERNOON AND EVENING HOURS AND WOULD BE ISOLATED IN COVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY NOT ANTICIPATED TONIGHT. 14/NICHOLS
In the hours before
Special weather statement, Jun 21, 8:23 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT FRI JUN 21 2013
IAZ040>042-051>054-ILZ001-002-211415-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-STEPHENSON-
823 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORMS MOVING INTO THE AREA IN THE NEXT HOUR...
AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERLOO TO NEAR
PLATTEVILLE WISCONSIN...MOVING SOUTHEAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
DUBUQUE...MANCHESTER...AND GALENA AROUND 820 AM CDT...
VINTON AND FULTON AROUND 830 AM CDT...
WINDS UP TO 60 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4265 9072 4251 9063 4251 8989 4229 8976
4188 9227 4230 9231 4230 9207 4256 9209
4265 9160 4265 9091 4268 9088
TIME...MOT...LOC 1318Z 313DEG 27KT 4282 9015 4245 9221
DMDLocal storm report, Jun 21, 8:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM HAIL AURORA 42.62N 91.73W
06/21/2013 E0.88 INCH BUCHANAN IA EMERGENCY MNGR
WINDS ESTIMATED 40 TO 50 MPH.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:23 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 52 min |
| Jun 21, 8:49 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 41 min |
| Jun 21, 8:54 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Jones, Linn | 66 min |
| Jun 21, 9:04 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 56 min |
| Jun 21, 9:20 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Dubuque | 115 min |
| Jun 21, 9:42 AM CDT | Special Weather Statement | DVN | Benton, Linn | 93 min |
| Jun 21, 9:42 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Delaware, Dubuque, Jackson, Johnson and 2 more | 63 min |
| Jun 21, 10:50 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Johnson, Jones | 55 min |
| Jun 21, 11:12 AM CDT | Special Weather Statement | DVN | Cedar, Linn | 108 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.